Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 367, NWS Tulsa, OK

September 22, 2023Latimer County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 22, 2023, 6:18 AM CDT for Latimer County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2023, 6:18 AM CDT (11:18 UTC)
Expired
Sep 22, 2023, 6:47 AM CDT
In force
29 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Latimer County, OK

The radar

The Western Arkansas radar (KSRX), 93 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS54 KTSA 221118
SVRTSA
OKC077-221200-
/O.NEW.KTSA.SV.W.0367.230922T1118Z-230922T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
618 AM CDT Fri Sep 22 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Latimer County in southeastern Oklahoma...

* Until 700 AM CDT.

* At 617 AM CDT, a severe thunderstorm was located over Wilburton,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Wilburton...                      Damon...
  Bengal...                         Yanush...
  Robbers Cave State Park...        Panola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3468 9530 3495 9545 3506 9522 3486 9502
      3485 9506 3476 9506 3468 9525
TIME...MOT...LOC 1117Z 331DEG 21KT 3493 9532 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
692 
WWUS54 KTSA 221129
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
629 AM CDT Fri Sep 22 2023

OKC077-221200-
/O.CON.KTSA.SV.W.0367.000000T0000Z-230922T1200Z/
Latimer OK-
629 AM CDT Fri Sep 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR CENTRAL LATIMER COUNTY...

At 629 AM CDT, a severe thunderstorm was located near Damon, moving
southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Wilburton...                      Damon...
Bengal...                         Panola...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3468 9530 3491 9536 3500 9516 3486 9502
      3485 9506 3476 9506 3468 9525
TIME...MOT...LOC 1129Z 327DEG 23KT 3486 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
763 
WWUS54 KTSA 221147
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
647 AM CDT Fri Sep 22 2023

OKC077-221157-
/O.CAN.KTSA.SV.W.0367.000000T0000Z-230922T1200Z/
Latimer OK-
647 AM CDT Fri Sep 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LATIMER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3468 9530 3491 9536 3500 9516 3486 9502
      3485 9506 3476 9506 3468 9525
TIME...MOT...LOC 1147Z 331DEG 21KT 3476 9520 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 3:31 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 22, 3:31 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
331 AM CDT Fri Sep 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today)
Issued at 331 AM CDT Fri Sep 22 2023

Elevated showers/thunderstorms have developed early this morning
across eastern Oklahoma in zone of stronger warm advection
/enhanced isentropic lift. A few of the stronger storms could
produce marginally severe hail across northeast Oklahoma given the
steeper mid level lapse rates/colder temperatures aloft. In addition,
a narrow band of locally heavier rainfall will be possible as
storms continue to develop/train over the same areas this morning
before activity slowly weakens this afternoon with decreasing
cloud cover. Otherwise, gusty south winds expected this afternoon
across portions of northeast Oklahoma, mainly north of I-44.

&&

.LONG TERM...
(Tonight through Thursday)

Issued at 331 AM CDT Fri Sep 22 2023

A few isolated thunderstorms will be possible across northwest
Arkansas late tonight into Saturday morning, however main concern
will be the severe weather potential late Saturday afternoon/evening.
Low level moisture will continue to surge north during the day
and with strong surface heating, MLCAPES are expected to climb
into the 2000-2500 J/kg by mid to late afternoon. As compact upper
low moves out of the Rockies into the northern plains, a strong
mid/upper level speed max will shift east into the central plains
with cold front moving into northeast Oklahoma by late afternoon/early
evening.

Strong to severe thunderstorms will likely develop along the cold
front across northeast Oklahoma with convection sweeping into southeast
Oklahoma/northwest Arkansas overnight. All modes of severe weather
will be possible initially with any discrete storms that develop
across northeast Oklahoma late Saturday afternoon/evening, including
at least a limited tornado threat. Heavy rainfall will also be likely
with a localized flooding threat, especially in areas that have
already seen higher rainfall totals over the past couple of days.

Thunderstorm chances will continue on Sunday as frontal boundary pushes
into southeast Oklahoma/west-central Arkansas. A few of these storms
could also be severe with a continued heavy rainfall threat as low
level moisture pools ahead of front.

A generally dry forecast is expected into the early to middle part
of next week with temperatures near normal. A slow warming trend
is forecast by Friday as upper ridge builds back over the southern
Plains with blocking pattern developing over the CONUS into next
weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1219 AM CDT Fri Sep 22 2023

Relative lull in convection expected over the first few hours of
the forecast before an uptick in thunderstorm coverage anticipated
over eastern OK after 09z. Some potential for reduced vis at KFYV
the next few hours as well. An overall trend of storms building
to the east is expected during the morning before weakening in
the afternoon. Confidence is less in impacts at the western AR
sites at this time. Outside of any direct storm impacts, which
will likely cause at least brief MVFR conditions, VFR conditions
will prevail through the period, with sfc wind gusts around 20
knots across eastern OK this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   70  87  69  83 /  10  40  80  40
FSM   69  90  70  84 /  20  30  90  70
MLC   70  90  70  87 /  10  40  80  60
BVO   66  87  65  83 /  10  40  80  30
FYV   65  86  65  80 /  20  30  90  70
BYV   65  84  64  76 /  20  30  90  70
MKO   67  87  67  81 /  10  40  90  50
MIO   67  86  65  81 /  20  40  90  40
F10   67  88  67  83 /  10  40  80  50
HHW   69  92  70  88 /  10  30  60  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Sep 22, 4:56 AM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
456 AM CDT Fri Sep 22 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
456 AM CDT Fri Sep 22 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
    RISK...Very limited.
    AREA...Northeast Oklahoma.
    ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Widespread showers and thunderstorms will continue to spread across
much of eastern Oklahoma this morning. A few of the stronger storms
could produce marginally severe hail through sunrise, but the main
threat will be heavy rainfall with localized flooding possible.

A few lingering storms will remain possible early this afternoon,
however overall precipitation chances will slowly decrease through
the afternoon hours. A few isolated storms will again be possible
across northwest Arkansas late tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY THROUGH THURSDAY...No Hazards.

EXTENDED DISCUSSION...
A stronger upper level storm system will shift into the central
Plains on Saturday with a cold front moving into northeast
Oklahoma by late afternoon. Strong to severe thunderstorms will
likely develop along the front by late afternoon or early evening.
Large hail and damaging winds will be likely in the stronger
storms, including a limited tornado threat, especially with any
discrete storms that initially develop. In addition, very heavy
rainfall is again expected as these storms spread southeast
overnight with a continued flooding threat.

As the cold front moves into southeast Oklahoma Sunday afternoon
a few strong to severe thunderstorms will again be possible before
storms shift slowly south Sunday evening into the overnight hours.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Severe weather is likely across portions of northeast Oklahoma late
Saturday afternoon into Saturday evening, including the potential
for heavy rainfall and localized flooding. Specific severe weather
threats will continue to be refined over the next 24 to 36 hours.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Sep 22, 4:14 AM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
414 AM CDT Fri Sep 22 2023

OKZ054-055-060-061-221000-
Tulsa OK-Osage OK-Rogers OK-Washington OK-
414 AM CDT Fri Sep 22 2023

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL ROGERS...
SOUTHEASTERN OSAGE...SOUTHWESTERN WASHINGTON AND NORTHEASTERN TULSA
COUNTIES THROUGH 500 AM CDT...

At 414 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles southwest of Avant to 3 miles northeast
of Sand Springs. Movement was northeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Owasso...                         Skiatook...
Catoosa...                        Collinsville...
Sperry...                         Ramona...
Ochelata...                       Avant...
Vera...                           Turley...
Tulsa International Airport...    Gray...
Wolco...

This includes Interstate 44 between mile markers 230 and 233, and
between mile markers 237 and 238.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 9593 3618 9572 3608 9610 3647 9626
TIME...MOT...LOC 0914Z 240DEG 21KT 3643 9618 3617 9608

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 22, 4:16 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
416 AM CDT Fri Sep 22 2023

OKZ064>066-221000-
Okmulgee OK-Okfuskee OK-Creek OK-
416 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CREEK...WEST
CENTRAL OKMULGEE AND NORTHWESTERN OKFUSKEE COUNTIES THROUGH 500 AM
CDT...

At 416 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
west of Welty, moving northeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Slick...                          Welty...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3551 9647 3568 9660 3587 9622 3570 9608
TIME...MOT...LOC 0916Z 240DEG 21KT 3564 9648

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 22, 4:42 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
442 AM CDT Fri Sep 22 2023

OKZ054-059-221015-
Osage OK-Pawnee OK-
442 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE AND
SOUTHEASTERN PAWNEE COUNTIES THROUGH 515 AM CDT...

At 441 AM CDT, Doppler radar indicated a strong thunderstorm over
Osage, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Hominy...                         Cleveland...
Westport...                       Osage...
Walnut Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3648 9632 3630 9615 3616 9640 3616 9643
      3617 9643 3630 9656
TIME...MOT...LOC 0941Z 232DEG 17KT 3627 9642

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 22, 5:03 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
503 AM CDT Fri Sep 22 2023

OKZ064-066-221030-
Okmulgee OK-Creek OK-
503 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CREEK AND
NORTHWESTERN OKMULGEE COUNTIES THROUGH 530 AM CDT...

At 502 AM CDT, Doppler radar indicated a strong thunderstorm over
Slick, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Mounds...                         Kellyville...
Slick...

This includes Interstate 44 between mile markers 201 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3568 9625 3580 9639 3600 9621 3591 9603
TIME...MOT...LOC 1002Z 217DEG 17KT 3579 9628

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 22, 5:16 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
516 AM CDT Fri Sep 22 2023

OKZ054-221100-
Osage OK-
516 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE COUNTY
THROUGH 600 AM CDT...

At 515 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
southeast of Hominy, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Hominy...                         Barnsdall...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3625 9632 3640 9645 3659 9618 3640 9601
TIME...MOT...LOC 1015Z 235DEG 17KT 3637 9631

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
Special weather statement, Sep 22, 5:54 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
554 AM CDT Fri Sep 22 2023

OKZ073>075-221130-
Haskell OK-Pittsburg OK-Latimer OK-
554 AM CDT Fri Sep 22 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HASKELL...NORTHERN
LATIMER AND EAST CENTRAL PITTSBURG COUNTIES THROUGH 630 AM CDT...

At 554 AM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Robbers Cave State Park, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Wilburton...                      Quinton...
Kinta...                          Damon...
Robbers Cave State Park...        Panola...
Lewisville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3504 9554 3519 9532 3498 9505 3481 9537
TIME...MOT...LOC 1054Z 322DEG 18KT 3504 9541

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 3:14 AM CDTSpecial Weather StatementTSAOkmulgee31 min
Sep 22, 3:31 AM CDTSpecial Weather StatementTSAOkfuskee29 min
Sep 22, 3:40 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee33 min
Sep 22, 3:47 AM CDTSpecial Weather StatementTSATulsa28 min
Sep 22, 3:49 AM CDTSpecial Weather StatementTSATulsa26 min
Sep 22, 3:51 AM CDTSpecial Weather StatementTSAOkfuskee24 min
Sep 22, 4:14 AM CDTSpecial Weather StatementTSATulsa46 min
Sep 22, 4:16 AM CDTSpecial Weather StatementTSACreek44 min
Sep 22, 4:42 AM CDTSpecial Weather StatementTSAPawnee33 min
Sep 22, 5:03 AM CDTSpecial Weather StatementTSACreek27 min
Sep 22, 5:16 AM CDTSpecial Weather StatementTSAOsage44 min
Sep 22, 5:54 AM CDTSpecial Weather StatementTSALatimer36 min
Sep 22, 6:43 AM CDTAreal Flood AdvisoryTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha3 hr
Sep 22, 7:35 AM CDTSpecial Weather StatementTSAPushmataha40 min
Sep 22, 7:57 AM CDTSpecial Weather StatementTSAPushmataha33 min
Sep 22, 8:33 AM CDTSpecial Weather StatementTSAChoctaw27 min
Sep 22, 8:54 AM CDTAreal Flood AdvisoryTSAChoctaw, Pushmataha3 hr
Sep 22, 11:11 AM CDTSpecial Weather StatementTSACraig34 min
Sep 22, 11:37 AM CDTSpecial Weather StatementTSACraig, Ottawa38 min
Sep 22, 12:09 PM CDTSpecial Weather StatementTSADelaware36 min
Sep 22, 1:21 PM CDTAreal Flood AdvisoryTSALatimer, LeFlore, Pushmataha5 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.